A man has died after taking a performance-enhancing drug used by bodybuilders to help burn off fat, according to police.
Thames Valley Police are investigating after the 28-year-old was taken ill and died at a hospital in High Wycombe, Buckinghamshire, on Wednesday.
His death is being treated as unexplained.
A force spokesman said: "The man's death was referred to Thames Valley Police by the coroner's office.
"It is believed the man may have taken a substance called DNP, believed to be a performance-enhancing drug."
He added that a post-mortem examination carried out yesterday was inconclusive.
The spokesman went on: "The investigation into the cause of death continues and further tests are required.
"Police are currently exploring any potential link between the drug and the man's death but while the investigation progresses is advising anyone who may have bought DNP tablets through unofficial sources not to take them."
DNP is used to help burn fat but can have side-effects such as extreme body temperatures leading to brain damage and blindness.
As well as a dieting aid, DNP has been used as a dye, fungicide, herbicide, insecticide and even as an explosive.
The police spokesman added: "Anyone who thinks they may have taken them and wants health advice should contact their local GP or call NHS Direct on 0845 4647."
- More about:
- High Wycombe
- Performance-Enhancing Drugs
- Thames Valley Police